Massachusetts, 2018Winter Weather in Massachusetts, February 7, 2018
February 7, 2018 · NWS BOX · 4 events in 4 counties and zones
A storm moved out of the Gulf of Mexico, crossing Southern New England on the night of the 7th. This brought a period of snow changing to freezing rain across Western, Central, and Northeast Massachusetts.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $240,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A storm moved out of the Gulf of Mexico, crossing Southern New England on the night of the 7th. This brought a period of snow changing to freezing rain across Western, Central, and Northeast Massachusetts. Snow amounts ranged from one inch in the Southeast to five inches in Northwest Massachusetts, while ice amounts ranged from one-tenth inch to nearly four tenths inch.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Feb 7, 10:20 AM EST, 1 hour 40 minutes earlier.
Area forecast discussion, Feb 7, 10:20 AM EST, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Taunton MA
1020 AM EST Wed Feb 7 2018
.SYNOPSIS...
Low pressure moving out of the Gulf of Mexico will bring a
wintry mix of snow, ice, and rain to Southern New England today
through early tonight. Cold and dry weather returns Thursday but
more snow is possible late Friday.A warm system will impact
southern New England over the weekend as high pressure returns
on Tuesday.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
** Heaviest snowfall far NW MA **
** Increasing threat for appreciable icing CT Valley and north
central MA **
** Hazardous evening commute in the interior **
1015 AM update...
Satellite shows nice baroclinic leaf developing across the NE
with amplifying mid level trough moving through the Great Lakes.
This upstream trough a bit more amplified which suggests track
of low pres and rain-ice-snow line will shift a bit further
north this afternoon/evening. This is typical with these robust
SW flow events and models all indicate a strong 850 mb jet
developing with 850 mb low tracking to the NW. Thus it will be
difficult to hold in the cold air aloft, thus only areas which
will likely see 6+ inches is across NW MA where deep cold air
holds on the longest. Best chance for all snow will be across
northern New New England.
This presents more ice issues for portions of interior MA and CT
Valley where surface cold air not likely to erode with sfc low
track along the coastal plain and northerly winds interior. As a
result we increased ice accum to 0.10-025" from northern
Hartford county through north central MA where most appreciable
icing is expected.
No changes to warnings and advisories. Warnings for combined
impact of snow and ice.
Deep cold air in place initially so precip starts as snow
everywhere except perhaps for islands. Snow is beginning to
overspread SNE and will reach eastern MA next 1-2 hours. A burst
of heavy snow is likely this afternoon, especially interior
given strong omega through snow growth region. However, the warm
punch aloft will be advancing northward fairly quickly which
will change snow to sleet than freezing rain from south to north
through the afternoon. In the interior, only far NW MA where
colder air a bit deeper may escape freezing rain with more snow
and sleet than freezing rain. Near the coast, snow will change
to plain rain with just a brief period of sleet or freezing rain
during the transition near the I-95 corridor.
Other concern for late today/this evening is potential for brief
strong wind gusts near the south coast as low level jet lifts
across SE New Eng. Soundings are inverted, but temps may briefly
surge to 50 degrees by evening near the south coast in warm
sector as sfc low tracks just to the north. If temps can get
into the lower 50s this would increase risk for brief wind gusts
40-50 mph. Also, the hi-res guidance is showing a possible fine
line moving through which would increase chance of mixing these
winds down for areas which get into the warm sector. Will
evaluate further for a possible wind advisory.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM THURSDAY/...
Tonight...
The low moves overhead this evening with warm sector over the
South Coast and especially Cape Cod and Islands. This will be
the best location for strong wind gusts. Models winds at 900 mb
this evening are forecast at 60-70 knots while 1000 mb are
forecast at 40-50 knots in this area. However temperature
profiles show an inversion at ACK, which would interfere with
bringing all of that wind to the surface. Potential would be for
35-40 knot gusts, which is borderline advisory at best.
The low moves off to the northeast tonight, ending the
precipitation and turning winds from the northwest tonight.
Winds aloft will be 30-35 knots, but mixing profiles remain
questionable for bringing that to the surface. We opted for
gusts around 20 knots.
Nighttime temperatures surrounding the Great Lakes range from
the single numbers to the lower 20s. We went with the higher
end of this range with mins of 15-25.
&&
.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
Highlights...
* Dry and cold Thursday
* Scattered snow showers possible late Friday
* Widespread rainfall Sat night into Sun
* Still an active pattern into next week
Overview...
Active weather pattern remains for the extended. Broad upper level
trough will turn more zonal at the end of the week as high pressure
over the Bahamas strengthens. This high however will shift back to
the east of the Bahamas with another ridge still over the east
Pacific leading to broad upper level trough over the CONUS. This
general pattern continues to keep southern New England on the more
active side as several shortwaves will move through the flow towards
the region. Still a lot of uncertainty on type of precip and
thermals as it is all dependent on where the baroclinic zones will
set-up. However, the latest trends for the weekend is more wet and
warm as subtropical ridge strengthens keeping the area in more
southwest flow. PWATs for that timeframe are nearing 2-3 STD above
normal with 850mb temps close to +2 STD.
Details...
Thursday and Friday...High confidence.
Arctic front will move offshore by Thursday morning keeping southern
New England in a CAA pattern. Temperatures will struggle to warm
above 32F by the afternoon even as high pressure approaches from the
west. A few clouds will be on the increase as moisture off the Lakes
moves through. Otherwise mostly dry day with a few northwest gusts
near 20 MPH.
High pressure will pass south of the area late Thursday into Friday
morning. This will help temperatures begin to radiate, however high
level clouds moving in during the later half of the night may stall
temps from truly bottoming out.
This high pressure will push a baroclinic zone across the upper
Midwest and into the Northeast, close to I-90. Quick moving
shortwave out of southern Canada will be enough to trigger some
light snow showers along this stalled frontal system. Not expecting
to much in the way of accums, perhaps around 1-2 north of the Pike
and a costing south. Route 2 and points northward may be closer to 3
inches. Low confidence if headlines will be needed, but giving it is
moving close to the Friday evening commute, something to watch as
travel may be slippery. If this surface high on Friday shifts any
farther northward then the baroclinic zone will also move north,
leaving the area with less snow and vice versa if it shifts south.
Saturday...Moderate confidence.
Weak high pressure will quickly move north of the region as
subtropical high begins to strengthen. This will result in some weak
WAA leading to some light precip and push temperatures back into the
40s. Cannot rule out some icing at the onset as models are sometimes
to quick to erode surface cold air. Therefor will keep the mention
of ice esp for the higher terrain until we have better agreement and
hi-res data to indicate 2m temps.
Saturday night into Monday ...Moderate confidence.
Confidence is increasing in active weather during this time period
which is supported by both the deterministic and ensemble models.
Strengthening subtropical ridge in the western Atlantic and an
amplifying positively titled trough in the Great Plains will be the
overall set-up. Strong southwesterly flow should pump plenty of Gulf
moisture into the Northeast with multiple waves of precipitation for
Sunday and Monday. As indicated above, PWAT values do increase to 2-
3 STD above normal for this time period leading to a more wet
solution. Still a question on how quickly surface temps will warm
and if we will see icing or not. For now will increase pops and
continue to monitor this potential.
Tuesday and beyond...Moderate confidence.
High pressure will move in behind the departing system. Afterwards
another shortwave will approach the region around mid-week. Still an
active pattern for the region thanks to broad upper level trough
keeping southern New England in the path of each wave.
&&
.AVIATION /15Z WEDNESDAY THROUGH SUNDAY/...
Forecaster Confidence Levels...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Short Term /through Thursday/...High confidence.
Today...
VFR at sunrise, but then lowering to IFR by late morning from
west to east. Some local LIFR is likely, especially in places
like Worcester Airport. Snowfall rates of an inch per hour are
possible late morning and early afternoon in far northern CT as
well as western and north central Mass.
Snow mixes with sleet/freezing rain, and changes to rain from
south to north. The far north and northwest may hang on to snow
and sleet. Increasing southerly winds along the South Coast and
Islands late afternoon with gusts to 35 knots possible toward
evening.
Tonight...
Rain and snow diminish early tonight as the storm moves off to
toward Nova Scotia. Expect IFR early in the night, improving to
VFR by midnight or a little after. Strong winds in the evening
along the South coast with gusts 30-35 knots. Winds diminish
overnight.
KBOS Terminal...High confidence in TAF. IFR conditions expected
during the evening push.
KBDL Terminal...High confidence in TAF. IFR conditions expected
during the evening push.
Outlook /Thursday Night through Sunday/...
Thursday Night: VFR. Breezy.
Friday: VFR. Breezy. Slight chance SN.
Friday Night: Mainly VFR, with areas MVFR possible. Breezy.
Chance SN.
Saturday: Mainly VFR, with local IFR possible. Chance RA,
chance SN, chance FZRA.
Saturday Night: MVFR/IFR conditions possible. RA likely, chance
FZRA.
Sunday: MVFR/IFR conditions possible. Chance RA.
&&
.MARINE...
Forecaster Confidence Levels...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Short Term /through Thursday/...High confidence.
Today...
Low pressure from the Gulf of Mexico races up the Ohio Valley
bringing mainly rain to the waters. Some snow possible at the
start mid to late morning before changing to rain. Strong
south-southwest winds move across the waters late this afternoon
with gusts to 35 knots possible, mainly over the outer waters.
The remaining waters will have gusts to at least 25 knots. Seas
will build this afternoon with 5 to 9 foot seas by evening.
We have converted the Gale Watch to a Gale Warning for the
Southern and Southeast outer waters from late afternoon through
midnight. The remaining waters are covered by a Small Craft
Advisory due to expected winds and seas.
Tonight...
Low pressure moves across the Gulf of Maine early tonight. Gale
force winds continue along the outer waters early night, then
diminish a little with the wind shift. Winds will shift from
the Northwest with gusts 20-30 knots overnight. Weather
improves with the wind shift.
Outlook /Thursday Night through Sunday/...
Thursday Night: Winds less than 25 kt. Seas up to 5 ft.
Friday: Winds less than 25 kt. Seas locally approaching 5 ft.
Friday Night: Winds less than 25 kt. Chance of snow, slight
chance of rain.
Saturday: Winds less than 25 kt. Areas of seas approaching
5 ft. Chance of rain.
Saturday Night: Winds less than 25 kt. Rain.
Sunday: Winds less than 25 kt. Areas of seas approaching 5 ft.
Rain likely.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...Winter Weather Advisory until 6 PM EST this evening for CTZ003-
004.
Winter Weather Advisory until 10 PM EST this evening for
CTZ002.
MA...Winter Weather Advisory until 6 PM EST this evening for MAZ007-
013>016.
Winter Weather Advisory until 10 PM EST this evening for
MAZ005-006-009-011-012.
Winter Storm Warning until 10 PM EST this evening for
MAZ002>004-008-010-026.
RI...Winter Weather Advisory until 6 PM EST this evening for RIZ001.
MARINE...Small Craft Advisory from 1 PM this afternoon to 6 PM EST
Thursday for ANZ232>235-237-250-251.
Small Craft Advisory from 5 PM this afternoon to 11 AM EST
Thursday for ANZ230-236.
Small Craft Advisory from 1 PM this afternoon to 1 PM EST
Thursday for ANZ231.
Gale Warning from 3 PM this afternoon to 1 AM EST Thursday for
ANZ254>256.
&&
SYNOPSIS...WTB/Dunten
NEAR TERM...WTB/KJC
SHORT TERM...WTB
LONG TERM...Dunten
AVIATION...WTB/Dunten
MARINE...DuntenHazardous weather outlook, Feb 7, 4:06 AM EST, 7 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Taunton MA
406 AM EST Wed Feb 7 2018
MAZ002>004-008-010-026-080915-
Western Franklin MA-Eastern Franklin MA-Northern Worcester MA-
Western Hampshire MA-Eastern Hampshire MA-Northern Middlesex MA-
406 AM EST Wed Feb 7 2018
...WINTER STORM WARNING IN EFFECT UNTIL 10 PM EST THIS EVENING...
This Hazardous Weather Outlook is for central Massachusetts,
eastern Massachusetts and western Massachusetts.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
There is a low probability for advisory level snowfall late Friday
into early Saturday for locations north of Route 2.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed.
CTZ002-MAZ005-006-009-011-012-080915-
Hartford CT-Central Middlesex MA-Western Essex MA-Western Hampden MA-
Eastern Hampden MA-Southern Worcester MA-
406 AM EST Wed Feb 7 2018
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 10 PM EST THIS EVENING...
This Hazardous Weather Outlook is for northern Connecticut, central
Massachusetts, eastern Massachusetts, northeastern Massachusetts
and western Massachusetts.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
There is a low probability for advisory level snowfall late Friday
into early Saturday for locations north of Route 2.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed.
CTZ003-004-MAZ007-013>016-RIZ001-080915-
Tolland CT-Windham CT-Eastern Essex MA-Western Norfolk MA-
Southeast Middlesex MA-Suffolk MA-Eastern Norfolk MA-
Northwest Providence RI-
406 AM EST Wed Feb 7 2018
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 PM EST THIS EVENING...
This Hazardous Weather Outlook is for northern Connecticut, eastern
Massachusetts, northeastern Massachusetts and northern Rhode Island.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed.
MAZ017>024-RIZ002>008-080915-
Northern Bristol MA-Western Plymouth MA-Eastern Plymouth MA-
Southern Bristol MA-Southern Plymouth MA-Barnstable MA-Dukes MA-
Nantucket MA-Southeast Providence RI-Western Kent RI-Eastern Kent RI-
Bristol RI-Washington RI-Newport RI-Block Island RI-
406 AM EST Wed Feb 7 2018
This Hazardous Weather Outlook is for southeastern Massachusetts,
northern Rhode Island and southern Rhode Island.
.DAY ONE...Today and Tonight.
Heavy rainfall today may lead to localize urban and small stream
flooding.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed.
ANZ254>256-080915-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
406 AM EST Wed Feb 7 2018
...GALE WARNING IN EFFECT FROM 3 PM THIS AFTERNOON TO 1 AM EST
THURSDAY...
This Hazardous Weather Outlook is for Massachusetts coastal waters
and Rhode Island coastal waters.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed.
ANZ230>237-250-251-080915-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
406 AM EST Wed Feb 7 2018
This Hazardous Weather Outlook is for Massachusetts coastal waters
and Rhode Island coastal waters.
.DAY ONE...Today and Tonight.
There is the potential that wind gusts may reach close to 35 kts for
a few hours tonight. Not enough confidence to issue a Gale Warning at
this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed.
For the latest updates...please visit our webpage at
www.weather.gov/boston
You can follow us on Facebook at
www.facebook.com/NWSBoston
You can follow us on Twitter at
@NWSBoston
Winter Weather, Western Middlesex
- When
- February 7, 12:00 PM EST to 8:00 PM EST
- Where
- Western Middlesex forecast zone
- Property damage
- $100,000
- Reported by
- Broadcast Media
- Coordinates
- 42.486, -71.392 (the zone’s center; the record gives no point)
The Associated Press reported from Massachusetts State Police that there were numerous multi-vehicle accidents on Boston-area highways that were turned into skating rinks by freezing rain. In Wakefield, Route 128 north of the I-93 interchange was completely closed by multiple crashes involving dozens of vehicles. There were no reports of injuries. One-tenth inch of ice was measured at Hanscom Field in Bedford and by an amateur radio operator in Carlisle.
Winter Weather, Western Essex
- When
- February 7, 12:00 PM EST to 8:00 PM EST
- Where
- Western Essex forecast zone
- Property damage
- $60,000
- Reported by
- Broadcast Media
- Coordinates
- 42.639, -70.868 (the zone’s center; the record gives no point)
The Associated Press reported from Massachusetts State Police that there were numerous multi-vehicle accidents on Boston-area highways that were turned into skating rinks by freezing rain. In Methuen, I-93 near the I-495 interchange was closed by a multi-vehicle crash. There were no reports of injuries.
Winter Weather, Southern Worcester
- When
- February 7, 12:00 PM EST to 8:00 PM EST
- Where
- Southern Worcester forecast zone
- Property damage
- $40,000
- Reported by
- Broadcast Media
- Coordinates
- 42.351, -71.908 (the zone’s center; the record gives no point)
The Associated Press reported from Massachusetts State Police that there were numerous multi-vehicle accidents on Boston-area highways that were turned into skating rinks by freezing rain. Crashes were reported in Millbury on the Massachusetts Turnpike. There were no reports of injuries.
Winter Weather, Suffolk
- When
- February 7, 12:00 PM EST to 8:00 PM EST
- Where
- Suffolk forecast zone
- Property damage
- $40,000
- Reported by
- Broadcast Media
- Coordinates
- 42.264, -71.125 (the zone’s center; the record gives no point)
The Associated Press reported from Massachusetts State Police that there were numerous multi-vehicle accidents on Boston-area highways that were turned into skating rinks by freezing rain. Crashes were reported in the Brighton-Allston area on the Massachusetts Turnpike. There were no reports of injuries.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Georgia, February 7, 2018$134,000 · EF1 · 7 events
- Winter Storm and Winter Weather in Vermont, February 7, 2018$150,000 · 16 events
- Damaging Winds in Alabama, February 7, 20182 injured · $103,000 · 55 kt wind · 2 events
- Winter Weather in Connecticut, February 7, 20181 injured · $100,000 · 1 event
- Winter Storm and Winter Weather in New York, February 7, 2018$80,000 · 9 events
- Tornado in Louisiana, February 7, 2018$25,000 · EF1 · 1 event
- Tornadoes and Hail in Alabama, February 7, 2018EF1 · 9 events
- Winter Weather in Virginia, February 7, 201828 events
- Winter Storm and Winter Weather in New York, February 7 to 8, 201827 events
- High Wind in Wyoming, February 7 to 8, 201859 kt wind · 26 events
- Winter Storm and Winter Weather in Maryland, February 7, 201817 events
- Heavy Snow in Maine, February 7, 201815 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 741246, 741247, 741248, 741249.